Hail, Winston
- When
- April 27, 3:04 PM CST
- Where
- Winston County, 4.44 mi SE of Hinze
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.990, -89.210
Hail was covering the ground.
Showers and thunderstorms developed in association with a frontal system moving through the area. Some of the thunderstorms produced large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a frontal system moving through the area. Some of the thunderstorms produced large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 27, 10:20 AM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1120 AM CDT SAT APR 27 2013 .UPDATE... THE FORECAST IS GENERALLY ON TRACK...BUT IT IS BEGINNING TO LOOK LIKE THE GREATER RISK FOR SEVERE STORMS WILL HOLD OFF UNTIL LATER THIS AFTERNOON AND EVENING AND WE HAVE ADJUSTED FORECAST PARAMETERS AND THE HWO/GRAPHICS TO REFLECT THIS THINKING. HAVE ALSO MADE MINOR ADJUSTMENTS TO FURTHER EMPHASIZE THAT THE GREATER RISK FOR SEVERE WEATHER AND HEAVY RAINFALL WILL BE ALONG THE HIGHWAY 82 CORRIDOR IN CLOSER PROXIMITY TO THE SURFACE WARM FRONT AND UPPER LEVEL JET SUPPORT. WHILE CONVECTIVE INHIBITION IS NOT GREAT (~25-50 J/KG) IN THE WARM SECTOR...IT IS SO FAR ENOUGH TO PRECLUDE TSTM DEVELOPMENT IN THE PRESENCE OF SUBTLE SHORTWAVE TROUGH CURRENTLY ALONG THE MS RIVER SHOWING UP IN SATELLITE/RADAR IMAGERY. A MULTITUDE OF HIGH-RES WRF AND GLOBAL MODEL GUIDANCE INDICATE THAT THE COLD FRONT THAT IS FORECAST TO APPROACH DURING THE EARLY EVENING MAY BE REQUIRED TO GET SUFFICIENT LIFT FOR TSTMS...PARTICULARLY FOR AREAS OF CENTRAL MS TO THE SOUTH OF THE HWY 82 CORRIDOR. HAVING SAID THAT...DID NOT MAKE ANY DRAMATIC ADJUSTMENTS GIVEN THAT MID LEVEL HEIGHT FALLS/FORCING ARE FORECAST THIS AFTERNOON IN INCREASINGLY CYCLONIC FLOW. /EC/ && .PREV DISCUSSION... /ISSUED 407 AM CDT SAT APR 27 2013/ ..SOME SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTHERN HALF OF THE AREA... SHORT TERM...FOCUS OF THIS FORECAST IS ON THE SVR STORM POTENTIAL FROM THIS AFTERNOON INTO THE EVENING. WHILE CONFIDENCE HAS INCREASED ON THE OCCURRENCE OF SVR STORMS...UNCERTAINTY EXISTS ON THE TRUE EVOLUTION OF SUCH ACTIVITY AS VARIOUS GUIDANCE OUTPUT ARE PORTRAYING VARYING SOLUTIONS. THIS MORNING...COMPACT DISTURBANCE WAS CLEARLY EVIDENT ON SATELLITE IMAGERY ACROSS THE CENTRAL PLAINS AND DRIVING A STORM COMPLEX ACROSS EASTERN OK INTO WESTERN AR. THIS FEATURE WILL BE THE DRIVING FORCE FOR OUR WEATHER THE NEXT 24-36 HOURS AS WELL. IN THE LOWER LEVELS...A STALLED FRONTAL BOUNDARY WAS SITUATION ALONG THE RED RIVER THE DOWN TO THE SE ACROSS NE LA INTO SE LA. MY CWA WAS ON THE COOL SIDE OF THIS BOUNDARY. FORECAST DATA SHOW THIS FRONT BECOMING A WARM FRONT THIS MORNING AND QUICKLY SPREADING ACROSS THE CWA BY MIDDAY AS THE SHALLOW NATURE OF IT MIXES OUT ON THE HEELS OF INCREASING WAA. THIS FRONT WILL SHOULD GET SITUATED NEAR THE NORTHERN PORTION OF THE CWA LATER TODAY AND DRAG DOWN TO THE SE THROUGH PORTIONS OF AL FOR THE EVENING. IT WILL BE THIS GENERAL SETUP THAT WILL HELP TO FOCUS LOW LEVEL CONVERGENCE WHILE INCREASING LIFT NEARS LATER TODAY INTO THE OVERNIGHT FROM THE DISTURBANCE MOVING OUT OF THE CENTRAL PLAINS. CONDITIONS IN THE DEVELOPING WARM SECTOR WILL BECOME MODERATELY UNSTABLE AS MID 60 DEWPTS COMBINE WITH SFC TEMPS 80-83 DEGREES. STEEP LAPSE RATES WILL SPREAD OVER THE REGION LATER TODAY WITH VERTICAL TOTALS OF 27-29C (7 TO 7.75 C/KM H7-H5) DEVELOPING FOR AFTERNOON AND OVERNIGHT. THERE WILL BE SOME SORT OF A CAP IN PLACE...WITH A STRONGER CAP ACROSS THE W/SW AND LESSER OF A CAP OVER THE E/NE CWA. BOTH MID/UPPER LEVEL TEMPS WILL BE SEVERAL DEGREES C COOLER THAN NORMAL (H5 -14 TO -15C & H3 -41 TO -43C). THIS THERMO SETUP WILL SUPPORT SBCAPE OF 2000-2800 J/KG AND MLCAPE OF 1200-1800 J/KG) WITH THE "THICKEST" CAPE PROFILE OCCURRING ABOVE H5. ADDITIONALLY...GUIDANCE CONTINUES TO SHOW 700-900 J/KG OF CAPE IN THE -10 TO -30 LAYER AND COLLOCATED WITH 40-50 KTS OF 0-6KM SHEAR. THIS IS VERY SUPPORTIVE OF LARGE HAIL GROWTH. ADDITIONALLY...THE NORTH PORTION OF THE CWA WILL HAVE WBZ VALUES OF 9.5 TO 10.3 KFT WHICH WILL HELP ANY HAIL FROM MELTING TOO MUCH. IN THE LOWER LEVELS...WIND SHEAR AND SRH ARE NOT OVERLY HIGH...BUT HIGHER THAN WHAT PREV FORECAST DATA HAS SUGGESTED. MODELS ARE INDICATING DECENT CURVATURE TO THE LOW LEVEL HODOGRAPHS WHICH MAY SUPPORT EFFECTIVE SRH OF 200-250 M2/S2 FOR LOCATIONS WITHIN THE HWY 82 CORRIDOR AND LOCATIONS NORTH. DUE TO THIS...WILL MENTION THE POTENTIAL FOR A FEW TORNADOES. PUTTING ALL THE ABOVE TOGETHER...LARGE HAIL TO GOLF BALL SIZE OR LARGER WILL BE POSSIBLE ALONG WITH DMG WIND GUSTS AND EVEN A FEW TORNADOES (MAINLY FAR NORTH CWA). STORM MODE WILL EVENTUALLY DETERMINE WHAT RISK IS THE HIGHEST. HOWEVER...DATA DOES SUPPORT MORE DISCRETE ACTIVITY WITH MULTI-CLUSTER TYPE ACTIVITY AS WELL IF ANY ORGANIZED OUTFLOW DEVELOPS. THE BEST LOCATION FOR THIS ACTIVITY IS ALONG AND NORTH OF I-20 WITH THE RISK FOR A FEW TORNADOES MAINLY CONFINED TO THE HWY 82 CORRIDOR AND NORTH. TIMING THIS ACTIVITY IS VERY TOUGH AS THE VARIOUS MODEL OUTPUT OFFERS DIFFERING SOLUTIONS. SOME INDICATE ACTIVITY AS EARLY AS 1-2PM...OTHERS NOT UNTIL AFTER 7PM. ALSO...SOME SHOW AFTERNOON ACTIVITY OVER THE E/NE (NEAR THE SFC WARM FRONT) THEN HIT THE AREA AGAIN FOR LATE EVENING. AGAIN...OTHER INFO SUPPORTS THE MAIN ACTIVITY OCCURRING JUST WITH THE MAIN FORCING WHICH IS DURING THE EVENING AND INITIATES OVER THE W/NW AND PUSHES EASTWARD INTO THE MIDDLE OF THE NIGHT. DUE TO THE VARIOUS SOLUTIONS...I WILL KEEP THE WINDOW GENERAL AND MENTION THE RISK FROM AFTERNOON INTO THE EVENING WITH SOME ACTIVITY POTENTIALLY LINGERING AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY DUE TO THE POTENTIAL FOR MULTIPLE ROUNDS OF STORMS FOR SOME AREAS. THIS WILL BE HIGHLY LOCALIZED...BUT COULD SUPPORT 2-4 INCHES OF RAIN FOR ANY AREA THAT SEES MORE THAN ONE ROUND OF STORMS. THERE DOES EXIST SOME FAILURE POTENTIAL...THIS IS MAINLY DUE TO A POTENTIAL STRONGER CAP AND THE FACT THAT SOME OF THE BEST ASCENT COULD BE ALONG AND JUST NORTH OF THE CWA AND MOVING IN AFTER DARK. ADDITIONALLY...SOME MID LEVEL DRY AIR COULD LIMIT UPDRAFTS AS THEY FIGHT CAPPING AND ENTRAINMENT. BUT THEN AGAIN...SOME OF OUR NASTIEST STORMS OCCUR RIGHT AT THE CUSP OF STORMS VS NO STORMS. FOR SUNDAY...CONFIDENCE IN STRONG STORM ACTIVITY FOR THIS PERIOD IS NOT GOOD. MAINLY DUE TO THE POTENTIAL FOR STORMS TO BE ONGOING AT THE START OF THE PERIOD AND PUSHING THROUGH CENTRAL/EAST/SE AREAS FROM LATE MORNING INTO EARLY AFTERNOON. ADDITIONALLY...LAPSE RATES WILL BE MUCH TAMER AND INSTABILITY WILL BE QUITE A BIT LESS. HOWEVER...IF TONIGHT'S ACTIVITY DOESN'T DISRUPT THE AIRMASS OVER THE SE AREAS AND THE LIFT IS A BIT SLOWER...THEN CONDITIONS WOULD BE MORE FAVORABLE FOR STRONGER STORMS. DUE TO THIS...WILL CONTINUE THE MENTION OF A FEW STRONG STORMS ON SUNDAY. AS FOR FORECAST ELEMENTS...GUIDANCE TEMPS WERE SOLID AND FOLLOWED. POPS WERE TWEAKED SOME TONIGHT AND THEN ON SUNDAY...MAINLY TO INCREASE VALUES FOR SOME OF THE NORTH TONIGHT AND SE ON SUNDAY. /CME/ LONG TERM...MONDAY THROUGH SATURDAY...WEAK HIGH PRESSURE RIDGING WILL PREVAIL OVER THE ARKLAMISS ON MONDAY AS DRIER AIR MOVES IN OVER THE AREA WITH PWATS FALLING BELOW AN INCH. LITTLE WILL CHANGE INTO TUESDAY...BUT SOUTHERLY MOIST FLOW WILL BEGIN AS THE SURFACE HIGH SHIFTS FURTHER EAST AND PWATS CLIMB ABOVE AN INCH OVER THE SOUTHERN PORTION OF THE AREA. THIS COMBINED WITH A WEAK UPPER LOW MAY KICK OF SOME DIURNAL STORMS OVER THE FAR SOUTH TUESDAY AFTERNOON AND EARLY EVENING. MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA ON WEDNESDAY AND THIS COMBINED WITH THE SLOW MOVING UPPER LOW MAY KICK OFF ANOTHER ROUND OF DIURNAL SHOWERS/THUNDERSTORMS OVER THE AREA WEDNESDAY AFTERNOON. BEYOND WEDNESDAY BOTH THE GFS/ECMWF ARE IN AGREEMENT OF A DEVELOPING CUT OFF LOW...BUT THAT IS ABOUT THE ONLY AGREEMENT. THE ECMWF IS MUCH SLOWER AND FURTHER WEST DEVELOPING THE LOW OVER THE SOUTHERN PLAINS...WHILE THE GFS CUTS IT OFF FURTHER EAST NEAR THE OHIO VALLEY. OBVIOUSLY EITHER SOLUTION MAKES FOR BIG DIFFERENCES IN THE EXTENDED WITH THE ECMWF BEING WARMER/WETTER WHILE THE GFS MEANS DRIER/COOLER CONDITION LATE IN THE WEEK INTO THE WEEKEND. SOME OF THE OTHER GLOBAL MODELS...GEM/UKMET ALSO DIVERGE IN THEIR SOLUTIONS FOR THE EXTENDED. WILL MAINLY LEAN WITH THE GFS AND GO NEAR GUIDANCE IN THE EXTENDED FOR NOW UNTIL THE MODELS COME INTO SOME SORT OF AGREEMENT. STUCK PRETTY CLOSE TO GUIDANCE POPS AND TEMPS THROUGH THE PERIOD WITH LITTLE ROOM FOR IMPROVEMENT./15/ && .AVIATION...VFR CONDS NOW PREVAILING ACROSS ALL SITES AFTER BREAKING OUT OF IFR/MVFR CONDS THIS MRNG. LOW BKN005 CIGS STILL PERSIST NEAR KMCB WITH XPCTD EROSION THROUGH THE NEXT HOUR. SCT SHRA/TSRA ANTICIPATED FOR NRN TAF SITES LATE AFTN THROUGH THE EVE AND POTENTIALLY NEAR KMEI WITH LESS CONFIDENCE IN EAST MS. XPCT MVFR/IFR CIGS OVRNGT ONCE AGAIN WITH GRADUAL IMPVMT THROUGH SUN MRNG. A COLD FRONT WILL PUSH THROUGH NRN SITES SUN MRNG AND THEN CNTRL AND SRN SITES WITH CONTINUED SHRA/TSRA CHANCES WITH WIND SHIFT FROM SW TO NW BEHIND BOUNDARY. /ALLEN/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 84 63 75 56 / 28 50 69 14 MERIDIAN 84 62 74 56 / 39 48 70 24 VICKSBURG 84 63 76 54 / 25 56 59 10 HATTIESBURG 86 64 77 57 / 20 20 72 31 NATCHEZ 84 63 75 57 / 12 30 65 13 GREENVILLE 81 61 75 55 / 58 60 28 9 GREENWOOD 81 62 76 54 / 62 68 38 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 235 PM CDT SAT APR 27 2013 ARZ074-075-LAZ007>009-015-MSZ018-019-025>042-281945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO- 235 PM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...THIS AFTERNOON THROUGH SUNDAY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT FOR AREAS MAINLY ALONG AND NEAR THE HIGHWAY 82 CORRIDOR. A BROAD TIME FRAME EXISTS FOR THIS RISK AS ANY LOCATION MAY SEE MULTIPLE STORMS FROM THE LATE AFTERNOON INTO THE EARLY OVERNIGHT HOURS. THE MOST INTENSE STORMS MAY PRODUCE UP TO TENNIS BALL SIZED HAIL AND DAMAGING WIND GUSTS OF 60 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THIS ACTIVITY. STORM STRENGTH SHOULD WANE THROUGH THE EARLY MORNING HOURS AS A COLD FRONT PUSHES IN FROM THE WEST. IN ADDITION...LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE AS SOME LOCATIONS MAY SEE MULTIPLE STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY OCCUR WITH LOCALIZED HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ016-023>026-MSZ043>059-281945- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MADISON MS- LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE- CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- 235 PM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...THIS AFTERNOON THROUGH SUNDAY A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE EARLY OVERNIGHT HOURS AS A COLD FRONT PUSHES INTO THE REGION INTO AN UNSTABLE AND SHEARED AIR MASS. STORMS COULD BE CAPABLE OF DAMAGING WIND GUSTS TO 60 MPH AND GOLF BALL SIZED HAIL IN SELECT LOCATIONS BUT THE BETTER ENVIRONMENT WILL LOCATED ACROSS NORTH MISSISSIPPI ALONG THE HIGHWAY 82 CORRIDOR. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. IN ADDITION...LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE AS SOME LOCATIONS MAY SEE MULTIPLE STORMS. HOWEVER...THIS RISK WILL BE MORE CONFINED NORTHWARDS TOWARDS THE HIGHWAY 82 CORRIDOR. RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY A FEW STRONG STORMS APPEAR POSSIBLE SUNDAY FOR AREAS ALONG AND SOUTH OF I-20. ANY STRONG STORM MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH AS WELL AS SOME SMALL HAIL AND LOCALLY HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MSZ060>066-072>074-281945- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 235 PM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN PORTIONS OF MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG STORMS APPEAR POSSIBLE SUNDAY FOR AREAS ALONG THE INTERSTATE 59 CORRIDOR AHEAD OF A COLD FRONT. ANY STRONG STORM MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH AS WELL AS SOME SMALL HAIL AND LOCALLY HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN
MSZ038-045-272125-
WINSTON MS-NESHOBA MS-
356 PM CDT SAT APR 27 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT SAT APR 27 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 9 MILES WEST OF STALLO AT 356 PM
CDT...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN NORTHWESTERN NESHOBA AND WINSTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3278 8927 3284 8932 3298 8932 3320 8900
3302 8884
TIME...MOT...LOC 2056Z 234DEG 27KT 3291 8924
BKThe Jackson/Brandon,MS radar (KDGX), 107 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Hail was covering the ground.
Water was running across several roads in the area, along with some creeks becoming full and ponding of water in yards.
Numerous streets in Hattiesburg were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440278, 440279, 440280, 448822.